Treating Acne Flare 2-4 Days Post Fractional Co2?

I had fractional CO2 treatment on my face/neck. I started antiviral Valacyclovir (twice a day) 2 days post & antibiotic Cephalexin 500mg one day post. Cetaphil cleanser and Aquaphor three times daily. Noticed small pustules forming around my mouth, nose, cheeks, and neck. Many more are forming. How do various doctors address 2-4 post treatment?

Doctor Answers (5)

Acne can happen after Fraxel

+2

Acne can occur after the Fraxel laser usually as a result of using aquaphor or other occlusive ointments on the skin after the Laser.  The milia or acne is easily treatable and fill not interfere with anticipated excellent results.  I put all of my Fraxel patients prophylactically on Valtrex to prevent cold sores.  It is best to find a board certified dermatologist to consult with who has a lot of experience with Fraxel.


New York Dermatologist
5.0 out of 5 stars 33 reviews

Pustules after fractional laser treatment

+2

There are two primary reasons why you might have a pustular eruption after a fractional laser treatment:

  • Most likely it's from the occlusion ointments, like Aquaphor, that are used to help heal the skin after the treatment.  We do need and use occlusive ointments to help repair the intentional wounding the laser treatment does to the skin.  It's the repair process after the wounding that gives the results of diminishing wrinkles, sun damage and acne scars as well as skin tightening with fractional laser resurfacing. If these are pustules due to the occlusive effect of the Aquaphor, discontinuing the ointment and a few days of treatment with an antibiotic topical like clindamycin or aczone should resolve the eruption.
  • The other possibility is a bacterial infection (folliculitis) that may not be covered by the cephalexin you are taking. Usually a viral infection presents as blisters or erosions, so it is much less likely that this is viral in etiology.

Please see your doctor as soon as possible for a more complete evaluation and possible bacterial cultures of the eruption. 

Also, I recommend anti-viral prophylaxis to be started three days prior to the procedure and to be continued until three days after the procedure.

Emily Altman, MD
Short Hills Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Treating Acne Flare 2-4 Days Post Fractional Co2?

+1
Most patients who receive a fractional CO2 laser are now routinely placed on a skin care regimen which can minimize any kind of acne flair if it occurs. If one has active acne before the procedure, it is best to get the acne under as good of control as one can before treating with the fractional laser. Having said that, fractional lasers can make acne better in the long term — so any acne flair after the procedure can easily be dealt with, especially when a board-certified dermatologist or plastic surgeon are the ones taking care of you.

Sometimes, an acne flair after a laser can result from applying creams and ointments that are a little too occlusive, which can occur with Aquaphor. Cosmeceuticals are now made for these kinds of procedures and most of the time avoid these problems.

Michael Gold, MD
Nashville Dermatologic Surgeon
4.5 out of 5 stars 7 reviews

You might also like...

Acne outbreak after CO2 fractional laser

+1
I place most of my patients on valtrex prior to laser skin resurfacing to reduce the risk of cold sore outbreaks. Sometimes the product that you use to occlude the skin (aquaphor, vaseline, etc) after the resurfacing is the culprit for acne flare ups. Continue on the plan your physician puts you on and hopefully you will see the outbreak diminish and return to healthy younger skin. My patients are very pleased with the CO2 results and I wish you a quick recovery and the many benefits this procedure results in.

Michael Elam, MD
Orange County Facial Plastic Surgeon
5.0 out of 5 stars 136 reviews

Acne outbreaks after Fractional Laser

+1

Acne flare-ups may be seen after fractional laser resurfacing as the oil glands in the skin recover from the laser damage. While I put all of my patients on anti-viral medicines, such as acyclovir or valacyclovir, in order to decrease the risk of cold sores, I typically do not prescribe antiobiotics for acne. If my patients look like they may be developing an outbreak, then I like to use Doxycyline 100mg once a day until it resolves. One thing that you should look at is if you may be putting too much Aquaphor on your skin. There are some patients whose skin reacts to the excessive occlusion and can produce whiteheads or pimples. I would definitely talk to your physician to address your concerns.

Gregory J. Vipond, MD, FRCSC
Inland Empire Facial Plastic Surgeon
4.5 out of 5 stars 5 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.